Printer Friendly

Severe eosinophilia during the course of toxic shock syndrome. (Letters to the Editor).

To the Editor: Staphylococcal toxic shock syndrome (STSS) is defined as the occurrence of fever, rash, hypotension, multiple organ dysfunction, and desquamation. (1) It is caused by toxigenic strains of Staphylococcus aureus. (2) The main hematologic changes are usually throrabocytopenia and leukocytosis with left shift. We described eosinophilia for the first time in 50% of 20 cases with STSS at our unit. (3)

In this letter, we describe a patient with nonmenstrual recurrent STSS and severe eosinophilia. A 16-year-old girl presented with widespread erythematous "sunburn" rash, fever, desquamation, and myalgia. She reported an episode of fever and rash beginning nearly I month before presentation. She had presented to a dermatologist 1 week after symptom onset and had been treated for 10 days with antibiotics (ampicillin/sulbactam and penicillin G). She had responded partially to the treatment, but after discontinuation of antibiotics, the presenting clinical features had appeared 1 week before admission. She had presumed psoriatic lesions on her scalp and elbow for a few years as well as epilepsy for 1 year that was treated with carbamazepine.

At the time of admission, body temperature was 39.2[degrees]C, pulse was 112 beats/min, respiratory rate was 18 breaths/min, and blood pressure was 80/50 mm Hg. A diffuse macular erythroderma mimicking sunburn rash was noted. Fine peeling of the skin was also seen on her face and scalp and especially on her palms and the soles of her feet. She was not near the time of menstruation.

The laboratory studies disclosed the following: white blood cell (WBC) count, 34,300/m[m.sup.3] (neutrophils 20%, lymphocytes 12%, monocytes 6%, eosinophils 62%); hemoglobin, 12.4 g/dl; platelets, 205,000/m[m.sup.3]; blood urea nitrogen, 10 mg/dl; creatinine, 0.88 mg/dl; alanine aminotransferase, 15 U/L; aspartate aminotransferase, 17 U/L; creatinine phosphokinase, 23 U/L; albumin, 3.14 g/dl; C-reactive protein, 30.5 mg/L (0-5); and erythrocyte sedimentation rate, 20 mm/h. Urinalysis revealed 20 to 25 WBCs per high-power field. Specimens for culture (urine, blood [3 sets], and stool; swabs of scalp, vagina, umbilicus, axilla, throat, nose) were obtained. Cytomegalovirus immunoglobulin M, rubeola immunoglobulin M, and Monotest remained negative, but samples from the scalp cultured methicillin-resistant Staphylococcus aureus and swabs of the throat, axilla, nose, and umbilicus yielded methicillin-sensitive S. aureus. Carbamazepine was discontinued, and valproate was initiated. Teicoplanin (10 mg/kg/d) also was prescribed. The patient's total imraunoglobulin E level remained within normal limits. No parasites were found.

Three days after the initiation of the antibiotics, the patient's temperature returned to normal. Her rash also resolved. Prominent desquamation was noted on the palms of her hands and the soles of her feet on the ninth day of treatment. Her WBC count decreased to 15,000/m[m.sup.3] (neutrophils 28%, lymphocytes 36%, monocytes 4%, eosinophils 32%). The dose of teicoplanin was decreased to 6 mg/kg/d; 2 days after lowering the dose, however, another febrile episode with widespread erythematous rash occurred. Repeat cultures yielded methicillin-sensitive S. aureus from the same sites. The treatment was replaced with combined amoxicillin and clavulanate therapy (1,750 and 250 mg/d) and fusidic acid (1,500 mg/d). She responded well to the treatment within 2 days. After an afebrile period of 8 days, her WBC decreased to 7,500/m[m.sup.3] (eosinophils 12%, 900/m[m.sup.3]), and the treatment was discontinued. During a follow-up period of 10 months, she did well.

Our patient had recurrent nonmenstrual STSS that most probably was facilitated by psoriatic lesions. Although carbamazepine has been reported to cause skin lesions mimicking STSS, (4) the recurrence after discontinuing the drug, the recurrence after lowering the dose of the antibiotic, and the clinical features compatible with STSS (especially hypotension and severe desquamation) may easily exclude this probability. This patient represents the most severe case of eosinophilia (21,000/m[m.sup.3]) observed during the course of STSS. The other important causes of eosinophilia (eg, parasitic infections, atopic diseases, neoplasms) were not detected, and the WBC count and its distribution completely returned to normal after the resolution of STSS. The previous case report from our unit described a 50% frequency of eosinophilia in 20 patients with STSS.3 In this series, the count of eosinophilia ranged from 1,160 to 10,540/m[m.sup.3]. We conclude that eosinophilia may be seen with considerable frequency during the course of STSS and that it can be severe.

Resat Ozaras, MD

Ali Mert, MD

Fehmi Tabak, MD

Departments of Infectious Diseases and Clinical Microbiology

Muammer Bilir, MD

Department of Internal Medicine

Recep Ozturk, MD

Departments of Infectious Diseases and Clinical Microbiology

Cerrahpasa Medical Faculty

University of Istanbul

Istanbul, Turkey


(1.) Todd J, Fishaut M, Kapral F, Welch T. Toxic-shock syndrome associated with phage-group-I Staphylococci. Lancet 1978;2:1l16-1118.

(2.) Davis JP, Chesney PJ, Wand PJ, LaVenture M. Toxic-shock syndrome: Epidemiologic features, recurrence, risk factors, and prevention. N Engl J Med 1980;303:1429-1435.

(3.) Mert A, Tabak F, Aktuglu Y. Eosinophilia in toxic shock syndrome: Review of 20 cases. Scand J Infect Dis 1998;30:320 (letter).

(4.) Bernstein DI, Carney J, Cherry JD. Pseudo-toxic-shock syndrome due to a drug reaction. Clin Pediatr (Phila) 1983;22:524-525.
COPYRIGHT 2003 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2003, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Southern Medical Journal
Article Type:Letter to the Editor
Date:Jul 1, 2003
Previous Article:Cause of basophilic pleural effusion. (Letters to the Editor).
Next Article:Breast cancer relapsing as carcinomatous meningitis. (Letters to the Editor).

Related Articles
Phenytoin-induced toxic cholestatic hepatitis in a patient with skin lesions: case report. (Case Report).
Early and definitive diagnosis of toxic shock syndrome by detection of marked expansion of T-cell-receptor V[beta]2-positive T cells. (Dispatches).
Peripheral hypereosinophilia in a patient with hepatocellular carcinoma. (Letters to the Editor).
Putting the brakes on toxic shock.
Syndromic surveillance.
Miliary tuberculosis in a patient with eosinophilic fasciitis.
Hypereosinophilic syndrome: two case reports of contrasting variants.
Rare but fatal outcome: four deaths may trace to abortion pill.
Idiopathic hypereosinophilic syndrome: a rare but fatal condition presenting with common symptoms.
Drotrecogin alfa (activated) for nonmenstrual toxic shock syndrome associated with methicillin resistant Staphylococcus aureus infection.

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters